Michigan, 2024Damaging Winds in Michigan, July 15, 2024
July 15, 2024 · NWS IWX · 8 events in 2 counties and zones
A derecho moved through the area late in the evening on July 15th. These storms raced eastward into southwest Lower Michigan and northern Indiana, prompting several Severe Thunderstorm Warnings for winds up to 70+ mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $34,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A derecho moved through the area late in the evening on July 15th. These storms raced eastward into southwest Lower Michigan and northern Indiana, prompting several Severe Thunderstorm Warnings for winds up to 70+ mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 15, 6:05 PM EST, 3 hours 30 minutes earlier. Its key messages:
- There is high confidence in severe weather occurring overnight tonight, mainly in the 10 PM to 4 AM EDT timeframe. There is an Enhanced Risk (level 3 of 5) for severe weather across northern Indiana and southwest Lower Michigan. Damaging wind gusts 60 to 75 mph likely, with significant gusts over 75 mph possible and a few tornadoes too. A high-end impact damaging wind event is possible.
- Alongside the severe threat, flash flooding is also possible overnight, especially in areas that remain saturated from recent heavy rainfall. A Flood Watch is in effect for along and west of US 31.
- A cold front moves through Tuesday, bringing scattered rain/storm chances (30-60%) in the afternoon and evening.
- Cooler, drier weather is anticipated midweek through next weekend with highs in the mid to upper 70s.
Area forecast discussion, Jul 15, 6:05 PM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
705 PM EDT Mon Jul 15 2024
.KEY MESSAGES...
- There is high confidence in severe weather occurring overnight tonight,
mainly in the 10 PM to 4 AM EDT timeframe. There is an
Enhanced Risk (level 3 of 5) for severe weather across
northern Indiana and southwest Lower Michigan. Damaging wind
gusts 60 to 75 mph likely, with significant gusts over 75 mph
possible and a few tornadoes too. A high-end impact damaging
wind event is possible.
- Alongside the severe threat, flash flooding is also possible
overnight, especially in areas that remain saturated from
recent heavy rainfall. A Flood Watch is in effect for along
and west of US 31.
- A cold front moves through Tuesday, bringing scattered rain/storm
chances (30-60%) in the afternoon and evening.
- Cooler, drier weather is anticipated midweek through next
weekend with highs in the mid to upper 70s.
&&
.DISCUSSION...
Issued at 203 PM EDT Mon Jul 15 2024
There is high confidence in severe weather occurring late tonight
into early Tuesday morning, mainly in the 10 PM to 4 AM EDT
timeframe. SPC has expanded the 30% hatched wind probabilities east
across our CWA in the newest Day 1 Outlook, prompting an expansion
of the Enhanced Risk (level 3 of 5) further eastward into northwest
Ohio. Scattered supercells/clusters of storms will develop across
eastern Iowa this afternoon, and as those storms propagate
eastward, they will become organized into a well defined bow-
echo/MCS. This large linear complex of strengthening severe
storms will race along the highest theta-e axis through eastern
IA, northern IL, and into northern IN. Strong buoyancy,
increasing vertical shear (30 to 35 kts), and favorable
thermodynamics in place, which may result in a high impact damaging
wind event overnight. Given that the ground is still so
saturated from recent rain, especially in northwest Indiana,
even wind gusts 40 to 50 mph will take down trees and
powerlines. With damaging wind gusts of 60 to 70+ mph expected,
widespread wind damage is possible. With MLCAPE of 3000 to 5000
J/kg across much of the Enhanced Risk, this bow-echo could
sustain itself well after dark and maintain a widespread swath
of wind damage (as seen in members of the HREF ensemble) into
our CWA. A derecho is possible from eastern Iowa to northern
Indiana. Widespread damaging winds 60 to 75 mph are likely
overnight, with significant gusts over 75 mph possible. A few
tornadoes are possible as well, especially in the Enhanced Risk
area, given the expansion of the 5% tornado risk. There will be
ample 0-1 km shear of 25 to 35 kts to work with and very strong
0-3 km SRH between 200 to 250 m2/s2. Stay weather aware tonight
and have multiple ways to receive warnings that will wake you
up!!
In addition to the severe threat overnight, we are growing
increasingly concerned with the flash flood threat overnight as
well. Soundings depict extreme PWATs 2 to 2.25", a very deep
warm cloud layer of up to 15,000 ft, and a favorable vertical
CAPE profile. Thus, warm rain processes will be incredibly
efficient overnight, especially if the bow-echo backbuilds,
resulting in potentially extreme rainfall rates in excess of
2-3" per hour. Given that many locations in the Wabash and St
Joseph river basins have accumulated 5 to 8+ inches of rain in
the past week, the ground is saturated and river levels are
still somewhat high. Instances of scattered flash flooding will
be most common in the Flood Watch that in effect for along and
west of the US 31 corridor.
An upper level trough will pivot through the Great Lakes on Tuesday,
resulting in chances for storms ahead of and along a cold front. The
best chances for rain/storms will be along and south of the US 24
corridor in the afternoon and evening Tuesday. There is a Marginal
Risk (level 1 of 5) for severe weather.
A continental, cooler airmass from Canada will sink south midweek,
resulting in seasonable highs in the 70s, a stark decrease in
humidity, and dry conditions. It will be a nice change of pace
compared to the active weather we have dealt with the past few
days!
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 625 PM EDT Mon Jul 15 2024
General VFR expected this period. Developing upstream convection
will organize further as intense clustering/compositing leads to
upscale growth into a mature bow echo early this evening over
nrn-northeast IL. This will progress fairly rapidly ewd late
evening into early overnight across the terminals with greater
impacts expected invof KSBN.
Otherwise cold frontal zone will sag across the terminals
tomorrow and may support another round of storms especially
invof KFWA in the aftn assuming sufficient destabilization
occurs within modifying residual outflow. Will defer that
potential mention until later given uncertainty.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Tuesday morning for INZ005>008-012>015-017-
020-022-103-104-116-203-204-216.
OH...None.
MI...Flood Watch through Tuesday morning for MIZ078>081-177-277.
MARINE...None.
&&
DISCUSSION...Johnson
AVIATION...THazardous weather outlook, Jul 15, 3:47 PM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
447 PM EDT Mon Jul 15 2024
INZ005>008-012>015-017-020-022-103-104-116-203-204-216-MIZ078>081-
177-277-160900-
Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-Fulton IN-
Whitley-White-Cass IN-Northern La Porte-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-
447 PM EDT Mon Jul 15 2024 /347 PM CDT Mon Jul 15 2024/
...FLOOD WATCH NOW IN EFFECT THROUGH TUESDAY MORNING...
This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Another round of thunderstorms expected tonight. Flooding and
damaging winds look likely with isolate tornadoes possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
There is a chance for additional thunderstorms on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed tonight.
INZ009-018-023>027-032>034-OHZ001-002-004-005-015-016-024-025-160900-
De Kalb-Allen IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
447 PM EDT Mon Jul 15 2024
This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.
.DAY ONE...Tonight.
Another round of thunderstorms expected tonight. Flooding and
damaging winds look likely with isolate tornadoes possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance for additional thunderstorms on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed tonight.
LMZ043-046-160900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
447 PM EDT Mon Jul 15 2024
This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.
.DAY ONE...Tonight.
Another round of thunderstorms expected tonight. Wind gusts in
excess of 50 knots and frequent lightning are likely.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There are additional thunderstorms chances on Tuesday.
Thunderstorm Wind, Berrien
- When
- July 15, 9:35 PM EST to 9:36 PM EST
- Where
- Berrien County, 1.24 mi SW of Watervliet Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.190, -86.270
Trained spotter estimated 50 mph wind gusts. Several medium and large tree limbs down in and around Watervilet. One large limb is down on power lines.
Thunderstorm Wind, Berrien
- When
- July 15, 9:35 PM EST to 9:36 PM EST
- Where
- Berrien County, 1.24 mi SW of Watervliet Arpt
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.190, -86.270
Trained spotter estimated 50 mph wind gusts. Several medium and large tree limbs down in and around Watervilet. One large limb is down on power lines.
Thunderstorm Wind, Berrien
- When
- July 15, 9:38 PM EST to 9:39 PM EST
- Where
- Berrien County, 1.72 mi SE of Bainbridge Center
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -86.260
A large tree was snapped near M-140 and Empire Ave.
Thunderstorm Wind, Berrien
- When
- July 15, 10:16 PM EST to 10:17 PM EST
- Where
- Berrien County, 1.47 mi NNW of Hinchman
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.990, -86.440
Received a picture of a large tree, with some rot, down on E Linco Rd, between Hollywood and Scottsdale Rd.
Thunderstorm Wind, St. Joseph
- When
- July 15, 11:18 PM EST to 11:19 PM EST
- Where
- St. Joseph County, 2.37 mi W of Three Rivers
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.936, -85.675
Multiple trees down at Meyer Broadway County Park.
Thunderstorm Wind, St. Joseph
- When
- July 15, 11:19 PM EST to 11:20 PM EST
- Where
- St. Joseph County, 0.51 mi W of Three Rivers
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.930, -85.640
Large tree down on south Lincoln Ave.
Thunderstorm Wind, St. Joseph
- When
- July 15, 11:24 PM EST to 11:25 PM EST
- Where
- St. Joseph County, 0.16 mi E of Three Rivers
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.930, -85.627
A few trees down near South Main Street.
Thunderstorm Wind, St. Joseph
- When
- July 15, 11:31 PM EST to 11:32 PM EST
- Where
- St. Joseph County, 1.47 mi SSW of Kings Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.000, -85.380
Picture on Facebook of damage to an oak tree along the St. Joseph River.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 15, 20242 deaths · 2 events
- Tornadoes and Flash Flooding in Illinois, July 15 to 16, 20241 death · EF1 · 118 events
- Tornadoes and Flash Flood in Illinois, July 15 to 16, 20244 injured · EF2 · 163 events
- Tornadoes and Damaging Winds in Indiana, July 15, 20241 death · EF1 · 32 events
- Tornadoes and Flash Flood in Illinois, July 15 to 16, 2024$300,000 · EF2 · 46 events
- Tornadoes and Damaging Winds in New York, July 15, 2024$837,000 · EF1 · 91 events
- Tornadoes and Damaging Winds in Indiana, July 15 to 16, 20241 injured · $1.1 million · EF1 · 53 events
- Wildfire in Washington, July 15 to 31, 2024$35 million · 1 event
- Tornado and Flash Flood in Iowa, July 15, 2024$520,000 · EF1 · 29 events
- Wildfire in Idaho, July 15 to 31, 2024$2.8 million · 1 event
- Tornadoes and Flash Flooding in New York, July 15, 2024$72,000 · EF0 · 56 events
- Damaging Winds in Pennsylvania, July 15, 20242 injured · $117,000 · 70 kt wind · 29 events